News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Extreme Scrotum Redness, 3 months ongoing, ruining life


 PaulOverThere - Wed Feb 03, 2010 11:20 pm

Hi doctor,

I don't normally share this sort of thing online, but im having serious trouble trying to get a doctor in person to listen to the WHOLE story. I thank you in advance for ANY help, this is seriously affecting my quality of life.

The underlying problem here is my scrotum in TERRIBLE condition. There is nothing to 'see' that cant be described; its bright red, slightly shiny, has peeled once, and is 90% only affecting the hanging scrotum (a LITTLE on the base of the penis\slight shaft coloration), the hair folicles look very pronounced, but that could be because they're white and the scrotum is now bright red.

Here is the story:

A few months ago (about 7 months with a steady partner, no other contact) I got uncontrollable pinching\Itching on my entire genital region. It never required scratching, a simple 'poke' through the underwear and the itch went away for 5 minutes, before appearing somewhere else, usually nowhere close by. No other symptoms were seen, no redness, no lesions etc. I assumed I had trimmed my pubic hair too short (as shaving a LONG time ago felt simmilar as it grew back, I DO NOT shave, this was long ago as i trial). I started applying Canesten clotrimazole cream about this time (and anti fungal powder, and spray, using each type at diferent times of day). No change.

About a month later, I got serious itching on my thighs, small red dots with pus exactly on hair folicles only, diagnosed as a medium case of Foliclitus, lower certainly more than upper thighs. This was diagnosed IMMEDIATELY, with no hesitation or second guessing from my GP, the first round of antibiotics did nothing (1 tablet, twice a day), but the second round of cephalexin (which I took 3 times a day) cleared it right up. (none of this ever appeared on my groin). itching on groin didnt change during this time, maybe a little worse?

after about a month of applying anti-fungal cream, the itching had not changed. It was now in my thigh joints, my scrotum and the base of the penis.

I started lying on my side to sleep with my leg held up so it wouldnt sweat and had air flow, i'd often wake up itchy. No change.

I then tried some hydrocortizone over night (was prescribed for my hands, its VERY strong), which made no change, slightly worse possibly so discontinued immediately.

I tried going with no medication next, avoided soap but washed 3 times a day, and keeping the area dry and not wearing underwear. Less sweat made it slightly better, but ANY sweat made it much worse with no medication.

One sweaty and itchy night, rather than scratch (as that irritates the area) I rolled the scrotum skin between my fingers (softly), and felt 'cracking', I looked down and there was a LARGE ammount of dandruf like flakes in my pubic hair now, I peeled it all off and it hasnt returned since. At this point my ENTIRE scrotum (not just the flaking part) became VERY red. VERY itchy, and GREATLY affects my quality of life.

I took a Diflucan One oral thrush treatment (twice, over 2 weeks), which seemed to fix the itching in my thigh joins in 2 days (i was thrilled!) however the red itchy scrotum remained. Interupting sleep, avoiding any sexual contact for others safety.
No Change (thigh joins stopped itching)

A pharmacist then gave me Hydrozole which is apparently a cortizone and antifungal in one, this made pretty much no change. The Itch was still present, severely affecting my life by this point, and just unbearable.

I went to see a different GP to get his diagnosis, all he could say was the bottom of my scrotum, and a small patch on the under side of my penis was BRIGHT red. Testicles themselves were fine. He has now prescribed Celestone-M (betamethasone 200ug), along with Nilstat Vaginal Cream (i am male, but he said it'll work).

Now before applying either of these, I grabbed a bottle of body lice wash as im legally blind, and no one has CLOSELY inspected the area, so I coulnt rule out crabs or something simmilar.

Washed using this once, then applied the creams I was prescribed and FINALLY the uncontrolable 'itching' is less. its now a steady tingle like when you sweat too much, which im used to. Its still certainly there, but its less. However the redness has now taken over the entire scrotum.

Throughout this whole experience Mentholated powder fixed all non-visual symptoms instantly, and so did temperature changes (if I was cold, warm shower; If i was hot, cold shower).

a couple of problems remain:

1. My scrotum is BRIGHT RED and so are patches on my penis (mainly the under side), it feels badly burnt. like sunburn or worse, and I don't know what to do about this. The itch is still there but less now. Im only on day 3 of 7 of these current medications (vaginal creme and celestone).
Underwear hurts as it touches the red area, so do my own hands, applying the cream is a little painful. I cant do sport and i avoid too much walking at the moment. I wonder if I chemical burnt myself with the Lice wash or if its still the original symptoms just flaring up.

2. Do you think this could be any form of STD? or in ANY way contagious?
Ive had 1 serious sexual partner, and we were both 'sexual health tested' before any contact; she assured me she was clean (positive for coldsores ONLY, but always used a condom for oral sex), and while i'd often second guess this, the doctor was the same as mine (we went together) and he was cheeky enough to say "Well there you are, go have some fun you two!" So between her promise and the doctors cheek, I'm assuming she was honest.

3. Is it OK to use the menthol body powder as well as the cream to get relief? or will the powder absorb the cream?

-----------------------------------------------------------------

Im going crazy here, delaying a new relationship over fear i'd put her at risk, loosing sleep thanks to itching, avoiding exercise due to sweat, its ruining my life. PLEASE help me.

Thank you in advance for ANY advice you have, I'll try anything.

Paul.
 Dr.M.jagesh kamath - Thu Feb 04, 2010 12:03 pm

User avatar Hello,Red scrotum syndrome generally follows after application of steroid cremes on a long term basis characterised by burning,redness and skin pain.While it is said to be chronic. Recently doxycycline antibiotic has been effective in this condition.
Your condition though it resembles the former, may be also a localized form of scabies.The thigh,and penile follicles,severe itching not responding to medication are all in favour of the same.If so permethin creme application may be the most effective solution after confirmation of the diagnosis.Partner treatment is required.There is no likelihood of STD but test would be in order just to be sure.Best wishes.
 PaulOverThere - Thu Feb 04, 2010 7:33 pm

Thank you for replying so quickly. I highly doubt its scabies as im very clean; while i understand this doesnt stop the risk, im told it does lower it (2 showers a day, wash all clothes daily, change bedsheets once a week).

Also, this rash now has a VERY defined border, exactly where the scrotum starts\ends. As soon as 'regular skin' starts again as opposed to the soft scrotal skin, its instantly 100% better. It would have to be a VERY localised form to be scabies.

If its not gone in a week i have a dermatologist appointment anyway.

I'll suggest that oral treatment to my GP when I go back, is it OK to keep using Lanacane Mentholated Powder on the area to fix the non-visual symptoms? Its instant relief all day.
 Dr.M.jagesh kamath - Sun Feb 07, 2010 2:49 am

User avatar Hello,Zinc oxide talc is good old medication and does help in reducing symptoms.Do let me know as to how you are doing after sometime.Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here